Seizure drug being misused by opioid addicts
There’s a new twist on the opioid abuse epidemic.
A drug that's usually prescribed for epilepsy and nerve damage is being misused by some opioid users in New Jersey to get a more intense high.
Gabapentin — also known by the brand names Neurontin and Gralise — is considered non-addictive, and is among the most-prescribed drugs in the nation. But it can be dangerous when used with different types of opioids.
According to Angelo Valente, the executive director of the Partnership for a Drug Free New Jersey, gabapentin has started showing up as a cutting agent in some batches of street heroin, and been linked to some overdose deaths.
He said the drug can cause a euphoric reaction when combined with opioids.
“People are looking for ways to enhance the sensation they receive from the drugs and it does provide an additional reaction to opioid for the individual. This is something that is very alarming," he said.
Valente noted out the opioid abuse epidemic continues to get worse in New Jersey — and “unfortunately as a result of that, there are other types of sub-markets that are popping up, including these other potential drugs that can be dangerous.”
He said the misuse of gabapentin is yet another example of why it’s so important “that we put a tremendous amount of continued effort on preventing the beginnings of the dependency on opioids.”
“It’s crucial for people throughout the state of New Jersey to be looking at alternatives to an opioid if they’re in a situation where they have to deal with acute pain," he said.
Valente added there are many situations where opioid prescriptions are not necessary.
“Even in those cases where it is necessary, prescribing the drug should be at a very minimal level," he said. "In particular we have to be protecting our children and making sure that we always look to alternatives to opioids for sports injuries and other types of accidents, where in so many cases it leads a child down a path of dependency and heroin addiction.”
Common side effects of misusing gabapentin can include tremors, double vision, panic attacks, dizziness and lack of coordination, agitation and in some cases amnesia.
You can contact reporter David Matthau at David.Matthau@townsquaremedia.com
More from New Jersey 101.5: